Alert archive / Arizona / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 5, NWS Phoenix, AZ

July 21, 2020Maricopa County, Pinal County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 21, 2020, 7:49 PM MST for Maricopa County, Pinal County, Arizona. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 21, 2020, 7:49 PM MST (02:49 UTC)
Expired
Jul 21, 2020, 8:15 PM MST
In force
26 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Maricopa County, AZ, Pinal County, AZ

The radar

The Phoenix radar (KIWA), 74 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 2.8 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2020-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2020-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4148 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

965 
WUUS55 KPSR 220249
SVRPSR
AZC013-021-220315-
/O.NEW.KPSR.SV.W.0005.200722T0249Z-200722T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Phoenix AZ
749 PM MST Tue Jul 21 2020

The National Weather Service in Phoenix has issued a

* Severe Thunderstorm Warning for...
  Maricopa County in south central Arizona...
  Pinal County in southeastern Arizona...

* Until 815 PM MST.

* At 749 PM MST, a severe thunderstorm was located over Freeman, or
  24 miles southeast of Gila Bend, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Freeman and Big Horn. 

* This includes the following highways...
  AZ Interstate 8 between mile markers 137 and 162.
  AZ Route 347 between mile markers 161 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3269 11227 3282 11242 3304 11226 3282 11193
TIME...MOT...LOC 0249Z 223DEG 18KT 3281 11229 

HAIL...<.75IN
WIND...60MPH
 
$$

AD
2 follow-up statements
841 
WWUS55 KPSR 220258
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
758 PM MST Tue Jul 21 2020

AZC013-021-220315-
/O.CON.KPSR.SV.W.0005.000000T0000Z-200722T0315Z/
Maricopa AZ-Pinal AZ-
758 PM MST Tue Jul 21 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MST
FOR MARICOPA AND PINAL COUNTIES...

At 757 PM MST, a severe thunderstorm was located over Freeman, or 25 
miles east of Gila Bend, moving northeast at 20 mph. This storm will 
impact Interstate 8 between Gila Bend and Casa Grande.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Freeman and Big Horn. 

This includes the following highways...
AZ Interstate 8 between mile markers 137 and 162.
AZ Route 347 between mile markers 161 and 162.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3269 11227 3282 11242 3304 11226 3282 11193
TIME...MOT...LOC 0257Z 223DEG 18KT 3283 11226 

HAIL...<.75IN
WIND...60MPH
 
$$

AD
926 
WWUS55 KPSR 220311
SVSPSR

Severe Weather Statement
National Weather Service Phoenix AZ
811 PM MST Tue Jul 21 2020

AZC013-021-220321-
/O.EXP.KPSR.SV.W.0005.000000T0000Z-200722T0315Z/
Maricopa AZ-Pinal AZ-
811 PM MST Tue Jul 21 2020

...THE SEVERE THUNDERSTORM WARNING FOR MARICOPA AND PINAL COUNTIES
WILL EXPIRE AT 815 PM MST...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

LAT...LON 3269 11227 3282 11242 3304 11226 3282 11193
TIME...MOT...LOC 0311Z 223DEG 18KT 3288 11221 

$$

AD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 4:55 PM MST, 2 hours 54 minutes earlier.

Area forecast discussion, Jul 21, 4:55 PM MST, 2 hours 54 minutes before
Area Forecast Discussion...Updated
National Weather Service Phoenix AZ
455 PM MST Tue Jul 21 2020

.UPDATE...Updated aviation discussion.

&&

.SYNOPSIS...
Thunderstorm chances today will mainly be limited to the higher
terrain of Arizona. Much better chances for showers and
thunderstorms is expected mid to late week. Temperatures will
trend down to normal...even dipping below normal over south-
central Arizona during the latter part of the week.

&&

.DISCUSSION...
Radar this afternoon showed a band of virga/sprinkles east of the
Phoenix metro progressing toward the north and east. This morning's
21/12Z PHX sounding showed dry sub-cloud conditions with a dew point
depression over 40 degrees. These dry lower atmospheric conditions
have allowed for this band of precip to mostly evaporate before
reaching the ground. We'll continue to see this narrow band
dissipate as it continues to push north and east. Over Phoenix and
areas to the west, GOES West visible satellite imagery shows mostly
clear skies. We'll see temperatures top out around 106-111 degrees
across the lower deserts this afternoon.

Convection for this afternoon/evening looks to remain confined to
the higher terrain of southern Gila County. GOES West satellite
imagery this afternoon showed an outflow boundary beginning to push
into southern Gila County from the northeast. Could see some
isolated showers/thunderstorms develop along this boundary but the
overall instability looks to remain limited.

A short wave centered near the NorCal coast deepens in response to
the approach of a much larger trough to the northwest. This process
leads to deepening southerly flow over our forecast area which in
turn leads to a significant increase of lower level moisture into
the region starting tonight but more significantly Wednesday night
and Thursday. This leads to 1000-700mb mean mixing ratios of around
10 g/kg (even 12-13) over a good portion of AZ. Ensembles show PWAT
values jumping Wednesday into Thursday with GEFS Plumes showing mean
values around 1.6" to 1.7" by Thursday afternoon. With strong high
pressure remaining centered to the east and northeast, a trough axis
remains in place roughly near the West Coast. As synoptic features
expand and contract, there will be fluctuations in how far west the
richer moisture gets. In general, the moisture gradient looks to be
over western AZ for several days. Disturbances within the
southwesterly flow aloft could possibly aid storm development but
timing/track/strength of any of those features that would make a
difference is sketchy. It also remains to be seen how any inverted
troughs will play out. Thus, trying to pick out a particular day of
more active weather is difficult - especially given the conditional
probabilities driven by the previous day's activity.
But, at this time, Thursday and Friday looks to have best PoPs out
of any of the days. The highest PoPs look to remain east of the
Phoenix area during the Thursday and Friday timeframe, but Phoenix
will have a shot at potentially seeing some isolated
showers/thunderstorms as well with forecast PoPs around 20-25
percent for the metro during this time.

Uncertainty remains around thunderstorm potential late week into
early next week as guidance suggests PWAT values will drop some for
the weekend. Current forecast keeps PoPs elevated over southern Gila
County during this time. Otherwise, a downtrend in temperatures is
expected through this weekend with temperatures falling below
seasonal normals.

&&

.AVIATION...Updated at 2355Z.

South-Central Arizona including KPHX, KIWA, KSDL, and KDVT:

Southerly flow aloft will continue to spread variable amounts of mid
and high cloud into the Phoenix area later this afternoon and
through the evening; most bases will be aoa 14k feet with SCT-BKN
conditions. FEW-SCT decks down to around 11k feet. Convection will
continue to stay over higher terrain and well off to the east of the
TAF sites. During the day Wednesday, flow aloft becomes more
westerly, pushing clouds and any storm chances further off to the
east and as such mid decks to be mainly on the FEW side by Wed
afternoon. Winds this afternoon and evening to favor the west but
there will be some variability as weak outflow works into the area
from the east. Winds likely to swing back towards the southeast or
east after 08z, and then they will return to the west by 20z Wed
with sustained speeds generally 10kt or less.

Southeast California/Southwest Arizona including KIPL and KBLH:

Skies should continue to be generally clear over the western
deserts, and at the TAF sites, over the next 24 hours as southwest
flow aloft continues to dominate. Look for winds favor the southeast
next 24 hours at KIPL with speeds 8-12kt for the most part. Winds
favor the south at KBLH mostly 12kt or less through Wed morning;
they will pick up during the afternoon as sustained south wind
reaches around 15kt and occasional gusts could exceed 20kt.

&&

.FIRE WEATHER...
Friday through Tuesday:
A period of more active Monsoon conditions is anticipated during
this time frame - primarily over south-central AZ (storm chances
remain east of the Lower Colorado River Valley). Minimum humidity
values will generally be 20-30% over the lower elevations of
south- central and southwest AZ (30-50% higher terrain) and 10-15%
over SE CA. Max RH values will range from 35-55% over the lower
elevations of south-central and southwest AZ (50-100% higher
terrain) and 25- 50% over southeast CA. Temperatures begin to warm
up near to slightly above normal by early next week.

&&

.SPOTTER INFORMATION STATEMENT...
Spotters should follow standard reporting procedures.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.
&&

DISCUSSION...Smith/AJ
AVIATION...CB
FIRE WEATHER...Smith/AJ

In the hours before

Special weather statement, Jul 21, 7:23 PM MST, 26 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
723 PM MST Tue Jul 21 2020

AZZ554-559-220315-
Sonoran Desert Natl Monument AZ-West Pinal County AZ-
723 PM MST Tue Jul 21 2020

...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
815 PM MST...

At 723 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles south of Freeman, or 28 miles southeast of Gila Bend, moving
northeast at 10 mph.

Winds in excess of 40 mph along with blowing dust and reduced
visibilities down to down to one mile will be possible with this
storm.

Locations impacted include...
Freeman and Big Horn.

This includes AZ Interstate 8 between mile markers 133 and 155.

LAT...LON 3281 11250 3304 11233 3277 11200 3276 11205
      3272 11207 3272 11214 3269 11215 3268 11220
      3263 11220 3261 11225
TIME...MOT...LOC 0223Z 232DEG 7KT 3273 11226

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 7:23 PM MSTSpecial Weather StatementPSR52 min
Jul 21, 8:13 PM MSTSpecial Weather StatementPSRMaricopa32 min
Jul 21, 8:18 PM MSTDust Storm AdvisoryPSRMaricopa, Pinal31 min
Jul 22, 1:24 PM MSTFlash Flood WatchPSRGila, Maricopa, Pinal31 hr

Nearby

Severe Thunderstorm Warnings in Arizona, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.